Best Evidence Topics
  • Send this BET as an Email
  • Make a Comment on this BET

PH Vs ECG in Tricyclic antidepressant overdose

Three Part Question

In [TCA overdose] is [ECG a greater predictor than Blood PH] at predicting [seizures, reduced cardiovascular function and death]

Clinical Scenario

A 33 year old male is brought into to the emergency department following a overdose of amitriptyline. Blood samples are taken and an ECG is recorded. The ECG is normal but the pH is 7.2. You wonder whether the ECG or the blood Ph has the greter predictive value of severity of overdose and possible complications

Search Strategy

MEDLINE 1950 - May Week 3 2008 OVID Interface
EMBASE 1980 to 2008 Week 22 OVID Interface
(exp Antidepressive Agents, Tricyclic/ OR OR OR exp Amitriptyline/ OR OR exp Desipramine/ OR OR exp Clomipramine/ OR OR exp Doxepin/ OR OR exp Dothiepin/ OR OR exp Imipramine/ OR OR exp Lofepramine/ OR OR exp Nortriptyline/ OR OR exp Trimipramine/) AND ( OR exp Electrocardiography/ OR OR AND (exp Hydrogen Ion Concentration/ OR

Search Outcome

Medline: 20 papers were found 0 were relevant
Embase: 17 papers were found 0 were relevant

Relevant Paper(s)

Author, date and country Patient group Study type (level of evidence) Outcomes Key results Study Weaknesses


There are no studies which directly compare the predictive value of the ECG and pH in tricyclic antidepressant overdose. This probably underlines the importance of using both tools in the management of TCA overdose. Of note, however, a normal pH does not preclude cardiotoxicity and there has been a case report of ventricular arrhythmias responding to sodium bicarbonate in an alkalotic patient (Molloy et al, 1984).

Clinical Bottom Line

There is no evidence that blood pH is superior to the ECG for risk stratification in tricyclic antidepressant overdose. A normal pH does not preclude cardiotoxicity.


  1. Molloy DW; Penner SB; Rabson J; Hall KW Use of sodium bicarbonate to treat tricyclic antidepressant-induced arrhythmias in a patient with alkalosis Canadian Medical Association Journal 1984; 130: 1457-9